What would you think if you saw this patient?

Posted
by coffeemamaRN coffeemamaRN, RN (New) New

You are reading page 2 of What would you think if you saw this patient?. If you want to start from the beginning Go to First Page.

Orion81RN

Has 7 years experience. 962 Posts

This is SO strange to me. Ok, the Robinul will decrease oral secretions, but how exactly is it going to suddenly make your ability to TALK and SWALLOW come back????? What the?

Caprica6

Has 10 years experience. 72 Posts

I work in an outpatient primary care clinic...you would be surprised at the number of inappropriate walk-ins we get: chest pain, stroke s/s, acute vision loss, severe respiratory distress, MVA, broken bones, possible hemorrhages, domestic violence...the list could go on and on and on...

Some folks are (IMHO) embarrassed to go to an ER or don't think their symptoms are "serious" enough, can't afford an ambulance...

All we can do is triage and refer appropriately...often times we call 911. When the acute episode has resolved, I have a frank conversation with them regarding the use of both our clinic and EMS/ER in an effort to prevent any disastrous sequalae from inappropriate clinic access. Sometimes the conversation is well received, sometimes it's not...

DizzyJ DHSc PA-C

DizzyJ DHSc PA-C

Specializes in DHSc, PA-C. 198 Posts

Just curious to know what other nurses think. To me it sounds obvious, but maybe I'm missing something...

Let's say you have a patient in an outpatient clinic with the following symptoms: he cannot swallow, cannot talk, and is drooling because he cannot swallow properly. He never had problems with swallowing or talking before this. He is in his 20s, and has a history of cancer when he was a child. No facial drooping or other symptoms present. As a nurse, would you recommend:

A)the patient should go to ER immediately for further evaluation, and it is most likely neurological rather than a GI issue

Or

B)the patient should be prescribed robinul and referred to a GI specialist.

To me, A seems obvious. But in this case, the doctor went with B, and I still don't really understand why. Any insights?

OMG...This is not GI and unlikely neuro as well. No need to call a code stroke. This patient would require immediate 911 call from outpatient clinic for EMS transport and they need to be ready to intubate. There has to be something missing in this case to choose option B.

cecile9155

cecile9155, BSN, RN

Specializes in Skilled Rehab Nurse. Has 6 years experience. 89 Posts

I'd go with the ER. My husband had similar symptoms once and it turned out to be epiglottitis.

LovingLife123

LovingLife123

1,570 Posts

I don't think it's neurological. The airway would concern me. But I also think there is more to the background that the doctor knows about. Did the patient state this has never happened before or did the physician. I've had people tell me they have no health issues but are on five different meds for hypertension and high cholesterol.

quazar

quazar

Has 20 years experience. 603 Posts

Lol, you asked for it....

f you remove fibroids, will it create scar tissue that can prevent implantation? And if you have a somewhat small tumor, can it grow bigger over time?

Ahhhhhhhhhhh, crap. IDK about preventing implantation (I would think not, but fertility is not my niche, I work with the end result of fertility treatments), and yes it can definitely grow bigger over time. Dang it, asking me hard questions. ;) Haha.

P.s. can the OP please update with what the final diagnosis ended up being? Inquiring minds want to know.

marie.rn2419

marie.rn2419, RN

Specializes in ICU. 71 Posts

Definitely ER. Who on earth addresses the secretions but not the underlying causation when it comes to an acute issue such as that? My first thought... Myasthenia Gravis??

cyc0sys

cyc0sys

Specializes in EMS, LTC, Sub-acute Rehab. Has 6 years experience. 229 Posts

Unless the Doc is prepared to do an emergency tracheotomy, I'd notify EMS, request ACLS support or a Paramedic if possible, and send them to the ED stat. Sounds like a possible allergic reaction but without VS or further S/S it's kind of hard to say if it's a mechanism of injury or illness. Secretions would be a concern for aspiration but this guy sounds like he might need intubation. Safe first and then ABCs. In addition to a possible airway issue, he's got impaired communication which represents an additional danger to the safety of the patient. I'd seriously question a Doc who sent this guy home with just a Rx.

drkshadez

drkshadez

50 Posts

You send this patient to the ED. I am not sure about an allergic reaction (VS?/ rashes/hives?)

Here is why A) is correct: it is an ACUTE condition - you said he never experienced this before. Acute conditions - especially severe - needs to be an EMS transport to ED.

Besides, just a curious question....

Why the HECK would the doctor prescribe a drug that he cannot swallow???!!!

Boomer MS, RN

Boomer MS, RN

Specializes in Med Surg/ICU/Psych/Emergency/CEN/retired. Has 17 years experience. 511 Posts

You send this patient to the ED. I am not sure about an allergic reaction (VS?/ rashes/hives?)

Here is why A) is correct: it is an ACUTE condition - you said he never experienced this before. Acute conditions - especially severe - needs to be an EMS transport to ED.

Besides, just a curious question....

Why the HECK would the doctor prescribe a drug that he cannot swallow???!!!

HA! Very true. There has GOT to be more to this post. My suspicious nature....

hawaiicarl, BSN, RN

Specializes in Critical care. Has 28 years experience. 327 Posts

Epiglottitis, allergic reaction, mumps would be my top three guesses. The cause really doesn't matter, if they can't swallow their secretions they need immediate treatment in the ER. Usually corticosteroids, Benadryl, and Zantac.

Orca, ADN, ASN, RN

Specializes in Hospice, corrections, psychiatry, rehab, LTC. Has 27 years experience. 2,066 Posts

I would definitely send to ER given the two choices, but there is another possibility, depending upon the medication. I have had patients who were on antipsychotics develop similar symptoms immediately after dosage increases, early stages of neuroleptic malignant syndrome. Normally when this happens, vitals start going crazy as well. Last patient I had that developed this was approximately 103.5, 102, 40, 210/115. Thirty minutes after an injection of Cogentin 2mg, VS WNL, tongue swelling and dyspnea gone.